Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 307, NWS Louisville, KY

July 13, 2004Allen County, Logan County, Simpson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2004, 8:04 PM CDT for Allen County, Logan County, Simpson County, Kentucky. It was in force for 71 min. 24 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 8:04 PM CDT (01:04 UTC)
Expired
Jul 13, 2004, 9:15 PM CDT
In force
71 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Allen County, KY, Logan County, KY, Simpson County, KY

The radar

The Nashville radar (KOHX), 67 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:14 PM CDTTSTM WND DMGFranklin, KYTREES AND POWERLINES DOWN COUNTYWIDE.
Jul 13, 8:14 PM CDTTSTM WND DMGFranklin, KYTREES AND POWERLINES DOWN COUNTYWIDE.
Jul 13, 8:14 PM CDTTSTM WND DMGFranklin, KYTREES AND POWERLINES DOWN COUNTYWIDE.
Jul 13, 8:14 PM CDTTSTM WND DMGFranklin, KYTREES AND POWERLINES DOWN COUNTYWIDE.
Jul 13, 8:14 PM CDTTSTM WND DMGFranklin, KYTREES AND POWERLINES DOWN COUNTYWIDE.
Jul 13, 8:14 PM CDTTSTM WND DMGFranklin, KYTREES AND POWERLINES DOWN COUNTYWIDE.
Jul 13, 8:19 PM CDTTSTM WND DMGScottsville, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 8:19 PM CDTTSTM WND DMGScottsville, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 8:19 PM CDTTSTM WND DMGScottsville, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 8:19 PM CDTTSTM WND DMGScottsville, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 8:19 PM CDTTSTM WND DMGScottsville, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 8:19 PM CDTTSTM WND DMGScottsville, KYTREES AND POWERLINES DOWN ACROSS THE COUNTY.
Jul 13, 8:35 PM CDTTSTM WND GST 80Franklin, KY
Jul 13, 8:35 PM CDTTSTM WND GST 80Franklin, KY
Jul 13, 8:35 PM CDTTSTM WND GST 80Franklin, KY
Jul 13, 8:35 PM CDTTSTM WND GST 80Franklin, KY
Jul 13, 8:35 PM CDTTSTM WND GST 80Franklin, KY
Jul 13, 8:35 PM CDTTSTM WND GST 80Franklin, KY
Jul 13, 8:40 PM CDTTSTM WND GST 60Adairville, KY
Jul 13, 8:40 PM CDTTSTM WND GST 60Adairville, KY
Jul 13, 8:40 PM CDTTSTM WND GST 60Adairville, KY
Jul 13, 8:40 PM CDTTSTM WND GST 60Adairville, KY
Jul 13, 8:40 PM CDTTSTM WND GST 60Adairville, KY
Jul 13, 8:40 PM CDTTSTM WND GST 60Adairville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 140104
SVRLMK
KYC003-141-213-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 915 PM CDT

* AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 31 MILES NORTHEAST OF SCOTTSVILLE TO 18 MILES NORTH OF
  RUSSELLVILLE...AND MOVING SOUTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSELLVILLE BY 820 PM CDT
  SCOTTSVILLE AND FRANKLIN BY 825 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.
THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3690 8621 3680 8641 3684 8662 3704 8673
      3707 8706 3665 8706 3666 8599 3668 8597
      3685 8610

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:30 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 1:30 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 13 2004

.SHORT TERM...(TNGT THROUGH FRI).

FOCUS ON POTENTIAL SEVERE EVENT TONIGHT.

SPC HAS OUTLOOKED OUR NRN FA WITH A MODERATE RISK WITH A SLGT RISK
IN THE S. EXPECT STRONG TO SEVERE LINEAR MCS TO DEVELOP UPSTREAM
ACRS UPR OH/MSP VLYS AHEAD OF STRONG SHRT WV TROF MOVG TOWARD LOWER
GREAT LAKES. ONE LIKELY TORNADIC SUPERCELL HAS DEVELOPED IN NRN IL
ATTM FED BY EXTREME INSTAB/LOW LVL MSTR (CAPES IN EXCESS OF
5000/LIFTED INDICES OF -15 AND DEWPOINTS NEAR 80.) FORWARD
PROPAGATING MCS SHUD BE IN THE MATURE/POSSIBLY WEAKENING PHASE OF
ITS EVOLUTION LATE TNGT WITH A LEADING SQUALL LINE/TRAILING
STRATIFORM DYNAMIC SYS WITH WIDESPREAD DAMAGING WINDS AND AS NOTED
BY SPC (BOWHEAD TORNADOES...I.E., POSSIBLE TORNADOES JUST POLEWARD
OF THE BOW APEX).

TIMING OF MCS AND WESTWARD EXTENT IN QUESTION. STORMS SHOULD MOVE
RAPIDLY SEWD THIS EVENING WITH INCRSG/DEEPENING NWWD FLO...FASTER
THAN MODELS...THINKING IS ARND SUNSET ACROSS OUR SRN INDIANA
COUNTIES AND PERHAPS ARND MIDNIGHT IN OUR SERN COUNTIES. WILL LEAVE
HIEST POPS (50)IN THE BLUEGRASS REGION (LEX) AND 40 ELSEWHR.

EARLY WED MORNING STORMS MAY STILL BE ONGOING ACRS OUR SRN FA AHEAD
OF CDFNT PROGGED INTO CNTRL KY 12 UTC WED. MUCH DRIER AMS IN WAKE OF
FRONT OVERSPREADS OUR FA FROM LATE WED MRNG ON INTO FRI AS CURRENT
RIDGE OVER THE NRN PLAINS SLIDES SEWD.

.EXTENDED DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)...

NOT MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN IN THE EXTENDED.
UPPER LEVEL PATTERN WILL BE CHARACTERIZED BY A DEEP PERSISTENT TROF
IN THE EAST THAT WILL BE CONTINUOUSLY REINFORCED BY SMALLER H5 WAVES
ROTATING THROUGH.  WITH RESPECT TO THE POSITION OF THE H5
TROF...WELL BE IN NORTHWEST FLOW THROUGHOUT THE PERIOD.  MAIN
FORECAST FEATURES WILL BE THESE INDIVIDUAL SMALLER H5 WAVES THAT
TRAVEL WITHIN THE MEAN FLOW. THE FIRST OF THESE IS FORECAST TO
IMPACT THE AREA ON SATURDAY.  THUS...HAVE GONE AHEAD AND RAISED POPS
SLIGHTLY FOR SATURDAY AND WILL CONTINUE LOW CHC POPS FOR SUNDAY.
AFTER THAT...UPPER LEVEL RIDGING BUILDS EASTWARD AND SFC HIGH
PRESSURE MOVES IN.  THIS WILL RESULT IN PARTLY SUNNY AND SLIGHTLY
COOLER CONDITIONS FOR MON/TUE.  AS FOR TEMPERATURES...00Z
OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH 00Z GFS ENSEMBLE
MEANS...SO WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

KIRKPATRICK/JARVIS
Hazardous weather outlook, Jul 13, 5:20 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT TUE JUL 13 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
620 PM EDT (520 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
STORMS ACROSS MOST OF THE OUTLOOK AREA. A COMPLEX OF POTENTIALLY
SEVERE STORMS WILL DROP INTO SOUTHERN INDIANA AFTER 7 PM EDT (6 PM
EST/CDT)...AND MOVE RAPIDLY SOUTH OF THE OHIO RIVER AND INTO CENTRAL
KENTUCKY AFTER 8 PM EDT. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY
THREAT...WITH A POSSIBILITY OF TORNADOES AND LARGE HAIL ALSO.

SINCE THE BEST CHANCES FOR SEVERE STORMS WILL BE AT NIGHT, HAVE YOUR
NOAA WEATHER RADIO READY TO WAKE YOU UP IF A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY MORNING AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS THE OUTLOOK
AREA. IN ADDITION...LAW ENFORCEMENT AND EMERGENCY MANAGEMENT ARE
REQUESTED TO RELAY REPORTS TO NWS LOUISVILLE.

JB

In the hours before

Local storm report, Jul 13, 7:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     PRICEVILLE              37.37N 85.98W
07/13/2004  75 MPH           HART               KY   TRAINED SPOTTER

            TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 7:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             3 N SHELBYVILLE         38.26N 85.23W
07/13/2004  1.00 INCH        SHELBY             KY   AMATEUR RADIO

&&

SZAPPANOS
Local storm report, Jul 13, 8:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BEAVER DAM              37.41N 86.88W
07/13/2004                   OHIO               KY   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 8:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
901 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     10 N BOWLING GREEN      37.12N 86.44W
07/13/2004                   WARREN             KY   TRAINED SPOTTER

            TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 8:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
902 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     1 S SHELBYVILLE         38.20N 85.23W
07/13/2004                   SHELBY             KY   AMATEUR RADIO

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 8:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     BEDFORD                 38.59N 85.32W
07/13/2004                   TRIMBLE            KY   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:14 PM CDTSevere Thunderstorm WarningLMKOldham, Trimble61 min
Jul 13, 7:21 PM CDTSevere Thunderstorm WarningLMKGrayson, Ohio54 min
Jul 13, 7:29 PM CDTSevere Thunderstorm WarningLMKHenry46 min
Jul 13, 7:30 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin60 min
Jul 13, 7:33 PM CDTSevere Thunderstorm WarningLMKShelby57 min
Jul 13, 7:40 PM CDTSevere Thunderstorm WarningLMKNelson, Spencer50 min
Jul 13, 7:42 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Hart63 min
Jul 13, 7:44 PM CDTSevere Thunderstorm WarningLMKLarue46 min
Jul 13, 7:54 PM CDTSevere Thunderstorm WarningLMKFranklin66 min
Jul 13, 7:57 PM CDTSevere Thunderstorm WarningLMKBarren, Warren63 min
Jul 13, 8:00 PM CDTSevere Thunderstorm WarningLMKGreen, Marion, Taylor60 min
Jul 13, 8:02 PM CDTSevere Thunderstorm WarningLMKAnderson, Washington58 min
Jul 13, 8:11 PM CDTSevere Thunderstorm WarningLMKMetcalfe64 min
Jul 13, 8:22 PM CDTSevere Thunderstorm WarningLMKMercer53 min
Jul 13, 8:27 PM CDTSevere Thunderstorm WarningLMKAdair, Cumberland, Monroe, Woodford63 min
Jul 13, 8:31 PM CDTSevere Thunderstorm WarningLMKBoyle44 min
Jul 13, 8:37 PM CDTSevere Thunderstorm WarningLMKCasey53 min
Jul 13, 8:38 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine52 min
Jul 13, 8:45 PM CDTSevere Thunderstorm WarningLMKClinton, Russell60 min
Jul 13, 8:48 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln57 min
Jul 13, 8:56 PM CDTSevere Thunderstorm WarningLMKBourbon, Clark, Madison74 min
Jul 13, 10:33 PM CDTSevere Thunderstorm WarningLMKMeade42 min
Jul 13, 11:22 PM CDTSevere Thunderstorm WarningLMKHardin38 min
Jul 14, 12:08 AM CDTSevere Thunderstorm WarningLMKLarue37 min
Jul 14, 12:33 AM CDTSevere Thunderstorm WarningLMKOldham27 min
Jul 14, 12:57 AM CDTSevere Thunderstorm WarningLMKAllen33 min
Jul 14, 2:00 AM CDTSevere Thunderstorm WarningLMKWashington30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.